Lawsuit Filed Over Femur Fracture From Use of Actonel and Fosamax
An Illinois woman has filed a lawsuit against the manufacturers of Fosamax and Actonel, alleging that side effects of the osteoporosis drugs caused her to suffer a sudden femur fracture.
The complaint (PDF) was filed by Dorothy Bozue and her husband, John Bozue, Sr., on October 31, in the U.S. District Court for the District of New Jersey. Named defendants in the lawsuit include Merck and Warner Chilcott, which respectively manufacturer the blockbuster drugs Fosamax and Actonel.
According to the lawsuit, Dorothy Bozue was prescribed Fosamax and Actonel for treatment and prevention of osteoporosis or osteopenia for more than 10 years, receiving Actonel from June 2001 to December 2001 and Fosamax from December 2001 through March 2012.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Actonel and Fosamax are similar bisphophonate drugs which are used to reduce the risk of bone fractures associated with osteoporosis. However, long-term use of the medications has been linked to an increased risk of atypical femur fractures, which commonly occur with little or no trauma at all.
Bozue alleges that side effects of Actonel and Fosamax caused her to suffer weakened or brittle bones and a low energy femoral fracture as a result of severely suppressed bone turnover caused by long-term bisphosphonate use.
The allegations are similar to hundreds of Fosamax lawsuits and Actonel lawsuits filed by users of the medication who have sudden spontaneous femur fractures. The complaints allege that the drug makers failed to adequately warn about the risk of fractures associated with the medications.
In October 2010, the FDA required Merck, Warner Chilcott and the makers of other oral bisphophonate medications to add new information to the warning labels about the risk of sudden femur fractures, indicating that consumers should seek immediate medical attention if they experience groin pain or other symptoms that may occur before a complete fracture on Actonel, Fosamax or other similar medications.
The FDA has determined that the risk of fractures of the thigh bone appears to be connected to long-term use of bisphosphonates, and the regulatory agency has suggested that users may be able to reduce their risk, while still maintaining the benefits of the drug, if they stop using the medications after three-to-five years.
Although the medications are designed to strengthen the bones for treatment of osteoporosis, researchers have indicated that side effects of the oral bisphophonates may weaken the ability of the femur bone to repair itself from microdamage, increasing the risk of a complete fracture occurring under circumstances where the femur would not typically be expected to break, such as while taking a step or falling from standing height or less.
"*" indicates required fields
More Top Stories
A federal judge has announced he will soon begin remanding 3M earplug lawsuits back to their originating districts for trials over claims of veteran hearing loss.
Lawyers are working to register and file Philips CPAP lawsuits, as the manufacturer may argue the June 14 anniversary of a massive recall triggered the start of the statute of limitations in certain states
A new report indicates the U.S. Navy is struggling to process tens of thousands of Camp Lejeune water poisoning claims due to a lack of resources.